Pages Menu
Twitter
Categories Menu

Posted by on Nov 1, 2010 in Cardiology, Neurology, Neuropsychiatry, Pharma

Statins May Reduce Risk of Epilepsy in Adults

Statins May Reduce Risk of Epilepsy in Adults

Lipitor_Pfizer.jpg

It didn’t receive much publicity (Times of India, anyone?), but a study demonstrating the reduction of epilepsy with statins is as intriguing as anything of late in the land of pharma. Published in last week’s issue of Neurology, results of a “nested case-control study” in Canada showed that the use of statins among cardiac patients* reduced the risk of being hospitalized for epilepsy by 35% (adjusted relative risk = 0.65; 95% CI: 0.46, 0.92). Moreover the protective effect of statins appeared to be dose dependent. For every gram of atorvastatin (Lipitor) used annually, the risk of epilepsy dropped by 5%.

Nothing really new, the possibility that statins may have a neuroprotective effecteither by cerebrovascular or anti-inflammatory mechanismsis based on some rodent studies and a spattering of studies in other patient groups (individuals with multiple sclerosis, veterans). In this study, the protective effect, whatever its mechanism, appeared to be statin specific; the reduction of hospitalization for epilepsy was not seen with nonstatin cholesterol-lowering drugs, beta blockers, or ACE inhibitors.

An accompanying editorial suggests one potentially important limitation, however, of the study: The endpoint (hospitalization for epilepsy) may have led to the overascertainment of generalized seizures and the underascertainment of partial seizures (which are more likely in the adult population). The question of whether we should prescribe statins to reduce the risk of epilepsy in persons who do not have established vascular risk factors is answered with the expected advice: Further study is needed.

N.B. Study funding was provided by the Vancouver Coastal Health Research Institute.

ACE = angiotensin-converting enzyme.

* Adults who underwent coronary revascularization procedures.

Image of Lipitor bottle from web site of Pfizer, which is currently attempting to explain an odor in some 40-mg lots of the drug.

bmartin (1130 Posts)

A native East Tennessean, Barbara Martin is a formerly practicing, board-certified neurologist who received her BS (psychology, summa cum laude) and MD from Duke University before completing her postgraduate training (internship, residency, fellowship) at the Hospital of the University of Pennsylvania in Philadelphia. She has worked in academia, private practice, medical publishing, drug market research, and continuing medical education (CME). For the last 3 years, she has worked in a freelance capacity as a medical writer, analyst, and consultant. Follow Dr. Barbara Martin on and Twitter.